Alert archive / Pennsylvania / Flash Flood Warnings in 2002

Flash Flood Warning 3, NWS Binghamton, NY

March 26, 2002Susquehanna County, Pennsylvania

NWS Binghamton, NY issued this flash flood warning at Mar 26, 2002, 7:15 PM EST for Susquehanna County, Pennsylvania. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 26, 2002, 7:15 PM EST (00:15 UTC)
Expired
Mar 26, 2002, 11:15 PM EST
In force
4 hr
Issued by
NWS Binghamton, NY
Area
Whole counties

County Susquehanna County, PA

The radar

The Binghamton radar (KBGM), 45 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 0.3 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2002-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2002-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 326 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
375 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
326 m²/s²
0-3 km storm-relative helicity
448 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBGM 270015
FFWBGM
PAC115-270415-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
714 PM EST TUE MAR 26 2002

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SUSQUEHANNA COUNTY IN NORTHEAST PENNSYLVANIA

* UNTIL 1115 PM EST.

* AT 711 PM EST...SEVERAL SMALL STREAMS WERE REPORTED NEAR BANKFULL 
NEAR MONTROSE. OTHER SMALL CREEKS ARE LIKELY TO RISE ABOVE BANKFULL 
IN SUSQUEHANNA COUNTY BEFORE THE RAIN TAPERS OFF LATER THIS EVENING. 

WATER IS ALSO COVERING SOME ROADWAYS. DO NOT DRIVE YOUR VEHICLE INTO 
AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING 
WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND.

$$

LAT...LON 4198 7612 4166 7612 4165 7550 4198 7549

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Mar 26, 5:25 PM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Mar 26, 5:25 PM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
525 PM EST TUE MAR 26 2002

UPGRADED THE WINTER WEATHER ADVISORY TO A WARNING FOR FREEZING RAIN
FOR PORTIONS OF THE SUSQ RGN AND WRN MOHAWK VLY. NUMEROUS RPTS OF
TREES AND POWER LINES DOWN ACROSS THE HIGHER ELEVATIONS...AND
WORKSTATION ETA/RUC INDICATE SFC TEMPS WILL BE VERY SLOW TO RISE
OVER THESE AREAS AS MDT TO HEAVY PCPN CONTINUES INTO THE EVNG.

******************************************************************

RADARS CONTINUE TO SHOW PLENTY OF RAIN ACROSS THE FORECAST AREA
CONTINUING TO STREAM NORTHEAST AHEAD OF SFC LOW PRESSURE MOVING OUT
OF THE OHIO VALLEY. WESTERN AREAS CHANGED OVER TO RAIN LATE THIS
MORNING WHILE FAR NORTH AND HIGHER ELEVATIONS FROM BGM EAST CONTINUE
TO REMAIN AT OR JUST BELOW FREEZING. TREES AND POWER LINES HERE ON
THE HILL HAVE ACCUMULATED QUITE A BIT OF ICE. EXPECT THAT THE TEMPS
WILL CONTINUE TO NUDGE UP SLOWLY REMAINDER OF THIS AFTN INTO EARLY
EVENING SO THAT JUST ABOUT ALL AREAS WILL BE SEEING JUST RAIN THIS
EVENING. AM LEANING TOWARD LETTING ADVISORIES GO THIS AFTN BUT
KEEPING FZRA ACROSS THE HILLTOPS IN EASTERN AREAS IN THE ZONES.

THE LOW PRESSURE SYSTEM IS NOW PROGGED TO CROSS THROUGH CENTRAL AND
NORTHERN PA TONIGHT. ETA JUST A TAD FURTHER SOUTHEAST THAN AVN BUT
BOTH SIMILAR. STRONG UPR LVL DIVERGENCE IN RR QUAD OF UPR LVL JET
TONIGHT. CONVECTION A SMALL POSSIBILITY THIS EVENING. LIGHTNING
STRIKES NOTED EARLIER ACROSS CENTRAL PA BUT THESE ARE GONE NOW. ABOUT
AN ADDITIONAL HALF INCH OF QPF EXPECTED TONIGHT BRINGING THE TOTAL
TO 1.00-2.00 SOME ISOLATED HEAVIER AMOUNTS POSSIBLE. SOME OF THIS
QPF WILL BE LOCKED UP ACROSS THE HILLTOPS DUE TO THE PROLONGED
FREEZING RAIN THIS AFTN. ALSO, EVEN WITH THE RAIN, THE COOL TEMPS
ARE KEEPING THE SNOW FROM MELTING TOO MUCH. THUS, WE DO NOT
ANTICIPATE FLOODING PROBLEMS ATTM WITH RECENT DRY CONDITIONS.

WEDNESDAY...WESTERLY FLOW WILL FOLLOW IN WAKE OF LOW PRESSURE AS IT
MOVES ACROSS NEW ENGLAND. MODEL SOUNDINGS AND LOW LVL RH PROGS SHOW
LOW LVL MOISTURE REMAINING TRAPPED BENEATH SUB INVERSION. WILL
INDICATE SOME PARTIAL CLEARING DURING THE AFTERNOON.

WEDNESDAY NIGHT...MAINLY CLEAR OR PTCLDY IN ALL ZONES WITH SFC HIGH
OVR OHIO VLY.

THURSDAY...SURFACE HIGH PRESSURE IN PLACE BEFORE NEXT SYSTEM
THURSDAY NIGHT. WILL FORECAST MOSTLY SUNNY BUT INCREASE CLDS LATER
IN THE DAY FOR WESTERN AREAS.

.BGM...WINTER STORM WARNING FOR FREEZING RAIN FOR PORTIONS OF THE
SUSQ RGN AND WRN MOHAWK VLY.

BRADY

Nearby

Flash Flood Warnings in Pennsylvania, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.